Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 229, NWS North Platte, NE

August 19, 2017Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 19, 2017, 8:48 PM CDT for Loup County, Nebraska. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 8:48 PM CDT (01:48 UTC)
Expired
Aug 19, 2017, 9:15 PM CDT
In force
27 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Loup County, NE

The radar

The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 8:50 PM CDTHAIL 1.753 W Taylor, NETIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 5:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2449 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

117 
WUUS53 KLBF 200148
SVRLBF
NEC115-200215-
/O.NEW.KLBF.SV.W.0229.170820T0148Z-170820T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
848 PM CDT SAT AUG 19 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Loup County in north central Nebraska...

* Until 915 PM CDT

* At 848 PM CDT, a severe thunderstorm was located near Taylor,
  moving southeast at 10 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Taylor, Calamus Reservoir State Recreation Area, Nunda Shoal
  Campground and Kent Diversion Dam State Wildlife Management Area.

This includes Highway 183 between mile markers 122 and 129.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9962 4193 9923 4174 9922
TIME...MOT...LOC 0148Z 306DEG 10KT 4177 9948 

HAIL...2.00IN
WIND...60MPH
 
$$

Roberg
1 follow-up statement
852 
WWUS53 KLBF 200208
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
908 PM CDT SAT AUG 19 2017

NEC115-200218-
/O.EXP.KLBF.SV.W.0229.000000T0000Z-170820T0215Z/
Loup NE-
908 PM CDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOUP COUNTY WILL
EXPIRE AT 915 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central and north central Nebraska.

LAT...LON 4174 9962 4193 9923 4174 9922
TIME...MOT...LOC 0208Z 306DEG 10KT 4174 9942 

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:56 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Aug 19, 2:56 PM CDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
256 PM CDT Sat Aug 19 2017

.SHORT TERM...(This evening through Sunday)
Issued at 222 PM CDT Sat Aug 19 2017

Latest surface plot shows dry line with gradient well east of
Gordon, NE in western Cherry county to near Sidney, NE extending
then south through extreme northeast CO. Local radar display
captured a thunderstorm developing in Cheyenne county with
satellite imagery showing cooling cloud tops to -50 C. Decent
moisture in place at the surface in southwest NEB with surface
dewpoints in the mid-upper 60s (67 and 68 F at KOGA and KLBF near
2 PM CDT). This moisture with steep lapse rates near 8.5 C/km
(700-500 hPa) overhead is contributing to moderate instability
exceeding 2000 J/kg across much of western NE. Current thinking is
isolated to scattered thunderstorms will form between mid
afternoon-early evening across southwest NEB towards central and
portions of north central NEB. Storms should move east to
southeast. Multicells and some supercells are expected with
respect to storm mode. Large hail up to 2 inches and damaging
winds are the main hazards. Storms should be exiting the area by
mid-late evening given anticipated storm motion and BUFKIT
soundings. Decreasing cloud trend will take hold over southwest to
north central NEB late this evening through late tonight from
west to east. Tomorrow, high temperatures will be notably cooler
compared to today. Highs along and north of Interstate 80 will be
as much as 5 to 10 degrees. Dry conditions are expected through
Sunday afternoon with the best chances for storms occurring Sunday
evening.

.LONG TERM...(Sunday night through Saturday)
Issued at 222 PM CDT Sat Aug 19 2017

A fairly low-amplitude large scale pattern is expected to be in
place at the start of the period. Pattern will then become fairly
amplified and progressive through Wednesday. Mid-level quasi-zonal
flow is expected to be in place overhead early Sunday night.
Elsewhere, a low-amplitude upper level trough is forecast over
south central Canada into the Northern Plains and the Upper
Midwest, upstream an upper level ridge will be building offshore
the Pacific Northwest and British Columbia. The mid-level ridge
will continue to build through Monday coming onshore extending
from UT-NV into British Columbia. The ridge will continue to
evolve and build eastward – extending from the Four Corners-
Southern High Plains to the Northern High Plains and far western
Canadian Prairies Tuesday. Meanwhile, the upper level trough will
dig and be across the Great Lakes into the Ohio Valley. Guidance
is then in fair agreement through Thursday with the ridge moving
slowly east and filling in becoming positioned across the Central
High Plains to the central Canadian Prairies.

Isolated to scattered storms will be possible at the start of the
period with chances diminishing largely through the small hours.
There is a chance for isolated strong-severe storms Sunday evening.
A few sensible weather concerns then on Monday, the day of the
Eclipse. There is the growing possibility of some cirrus plaguing
portions of western and north central NEB near the time of the
eclipse based on latest guidance. Meanwhile, weak surface low
pressure is expected to be located in northeast CO-far southwest
NEB Monday morning with a trough and frontal boundary extending
east towards and across south central or central NEB. Current
thinking is this could favor potential for some fog and/or stratus
development near and south of the I-80 corridor early Monday.
Fog/low stratus that develops is anticipated to begin mixing out
approaching mid morning based on soundings. Increased chances for
showers and thunderstorms thereafter across western and north
central NEB in the afternoon with likely PoPs in the evening over
portions of central NEB east to Highway 83. Isolated strong-severe
storms will be possible again across much of the area Monday
afternoon- evening. Tuesday is then expected to be dry and a
little cooler in some areas with highs expected to read 2-6
degrees below seasonal normal values. Precipitation chances beyond
Wednesday then become isolated/spotty in nature through the
remainder of the long term period. Of which, the best chances for
precip fall in the afternoon and evening. Temperatures are
expected to trend near to just below seasonal values Wednesday
through Friday across western NEB.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1247 PM CDT Sat Aug 19 2017

Cumulus field starting to develop in southwest NEB. Otherwise,
some mid- and high-level clouds are moving east across western and
north central NEB. Attention turns to thunderstorm chances with
strong to severe storms possible. Current thinking is isolated-
scattered storms will develop between 4 and 6 PM central time
across southwest NEB into central-north central NEB with storms
congealing and moving east-south east out of the local forecast
area near mid evening. While confidence increased with respect to
TS affecting the KLBF terminal, less confidence with storms
affecting KVTN thus removed mention of thunderstorms in the TAF.
VFR conditions are expected to generally prevail through much of
the period, except due to effects of storms.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...ET
Hazardous weather outlook, Aug 19, 5:15 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
515 PM CDT Sat Aug 19 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-202215-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
515 PM CDT Sat Aug 19 2017 /415 PM MDT Sat Aug 19 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are possible across the area tonight. A
few storms could be severe...mainly along and southeast of a
Thedford to Ogallala line. Large hail and damaging winds will be
the main threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Isolated strong to severe thunderstorms possible again Sunday
evening. Gusty winds and large hail are the main hazards.

Thunderstorms continue to be possible Monday into Monday night.
Isolated severe storms are possible, especially Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

TAYLOR

In the hours before

Special weather statement, Aug 19, 5:37 PM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
437 PM MDT SAT AUG 19 2017

NEZ057-058-192315-
Perkins NE-Keith NE-
437 PM MDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERKINS AND
SOUTHWESTERN KEITH COUNTIES UNTIL 515 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near
Brule, or 10 miles southwest of Ogallala, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ogallala, Brule, Keystone, Roscoe, Kingsley Dam and Wild Horse
Spring.

This includes the following highways...
 Highway 61 between mile markers 72 and 100.
 Highway 92 near mile marker 138.
 Interstate 80 in Nebraska between mile markers 113 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4084 10190 4103 10203 4130 10166 4101 10138
TIME...MOT...LOC 2237Z 237DEG 23KT 4102 10186

Roberg
Special weather statement, Aug 19, 5:59 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
559 PM CDT SAT AUG 19 2017

NEZ009-027-192345-
Loup NE-Rock NE-
559 PM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK AND
NORTHEASTERN LOUP COUNTIES UNTIL 645 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose, or 23 miles northeast of Brewster, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rose.

This includes Highway 183 between mile markers 142 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Nebraska.

LAT...LON 4201 9947 4216 9960 4235 9924 4202 9924
TIME...MOT...LOC 2259Z 247DEG 11KT 4213 9949

Roberg
Local storm report, Aug 19, 6:36 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
636 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             2 SSW BREWSTER          41.91N 99.88W
08/19/2017  E1.00 INCH       BLAINE             NE   PUBLIC

&&

BTAYLOR
Local storm report, Aug 19, 8:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
814 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             5 W BREWSTER            41.94N 99.96W
08/19/2017  M2.50 INCH       BLAINE             NE   PUBLIC

&&

BTAYLOR
Local storm report, Aug 19, 8:17 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
817 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TORNADO          10 W TAYLOR             41.77N 99.58W
08/19/2017                   LOUP               NE   TRAINED SPOTTER

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:14 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup, Rock46 min
Aug 19, 7:39 PM CDTTornado WarningLBFLoup51 min
Aug 19, 7:54 PM CDTFlash Flood WarningLBFBlaine, Loup, Rock6 hr
Aug 19, 8:02 PM CDTTornado WarningLBFLoup43 min
Aug 19, 8:44 PM CDTSevere Thunderstorm WarningLBFCuster61 min
Aug 19, 9:01 PM CDTTornado Warning Tornado observedLBFCuster29 min
Aug 19, 9:20 PM CDTFlash Flood WarningLBFCuster, Loup6 hr
Aug 19, 9:45 PM CDTSevere Thunderstorm WarningLBFCuster45 min
Aug 19, 10:20 PM CDTSpecial Weather StatementLBFLoup40 min
Aug 19, 10:40 PM CDTSpecial Weather StatementLBFCuster50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.